Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 400, NWS Atlanta, GA

August 5, 2006Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2006, 7:58 PM EDT for Murray County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 7:58 PM EDT (23:58 UTC)
Expired
Aug 5, 2006, 8:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:02 PM EDTHAIL 0.88Eton, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052358
SVRFFC
GAC213-060030-
/O.NEW.KFFC.SV.W.0400.060805T2358Z-060806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
758 PM EDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 830 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
  STORM WAS LOCATED NEAR FORT MOUNTAIN STATE PARK...MOVING NORTHWEST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRANDALL AND CHATSWORTH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3468 8472 3472 8463 3493 8469 3483 8486

$$


16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:30 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 6:30 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SAT AUG 5 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY JUST SOUTH OF ATLANTA TO ATHENS APPEARS TO BE THE
FOCUS FOR CONVECTION THIS AFTERNOON. WITH STRONG HEATING...AIRMASS
HAS BECOME UNSTABLE ENOUGH TO TRIGGER SCATTERED THUNDERSTORMS
THROUGH THE EVENING WITH ISOLATED POSSIBLY SEVERE. HAVE LEFT 20 TO
30 PERCENT POPS ACROSS THE AREA THROUGH MIDNIGHT...WITH ONLY A
SLIGHT CHANCE AFTER MIDNIGHT. UPPER RIDGE BUILDS OVER THE SOUTHEAST
THROUGH MONDAY AS LOW PRESSURE IN CENTRAL GULF MOVES WESTWARD. NO
SIGNIFICANT CHANGE IN AIR MASS SUNDAY AND MONDAY AND A MOSTLY
DIURNAL PATTERN SEEMS OKAY. TEMPERATURES SHOULD BE NOT QUITE AS HOT
WITH A GENERAL EAST TO SOUTHEAST FLOW ALOFT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
TROUGH DEEPENING INTO THE NORTHEAST STATES SHOULD PUT THE FORECAST
AREA IN A NORTHWEST FLOW ALOFT THROUGH THE LONG TERM. A COLD FRONT
GETS PUSHED CLOSE TO THE STATE BY MID WEEK...BUT NOT SURE IT WILL
ACTUALLY SINK INTO NORTH GEORGIA. SO...NO BIG CHANGE IN THE EXTENDED
AND HAVE CONTINUED CHANCE POPS FOR THE AFTERNOONS AND SLIGHT CHANCE
FOR THE EVENINGS.

&&

.AVIATION...
TSRA ACROSS ATL METRO AIRPORTS SHOULD CONTINUE TO MOVE NW AWAY FROM
KATL. WINDS WILL BE HIGHLY VARIABLE IN THE SHORT TERM BUT SHOULD
COME BACK TO EAST AT 4-8KTS OR PERHAPS LIGHT AND VARIABLE BETWEEN
00Z-02Z. WILL CONTINUE VCTS THROUGH AT LEAST 03Z TONIGHT EXCEPT FOR
CENTRAL GA AIRPORTS (KMCN/KCSG) WHERE CHC OF CONVECTION SHOULD BE
NEGLIGABLE. MVFR FOG/HAZE AGAIN POSSIBLE AROUND SUNRISE AT KAHN...
PERHAPS AT OTHER AIRPORTS WHERE HEAVIER RAIN OCCURRED. KATL SHOULD
BE FINE.

SFC TROUGH SHOULD SINK A LITTLE FURTHER SOUTH TONIGHT AND SUNDAY. BY
14Z SUN...E OR SE WINDS EXPECTED ACROSS THE AREA. ISOLD-SCT TSRA
AGAIN SHOULD DEVELOP AFT 20Z. WILL START VCTS AT 18Z SUN AND TEMPO
3SM TSRA AT 20Z. COVERAGE MAY BE LOWER ACROSS CENTRAL GA AGAIN...ESP
AT KCSG SO MAY DROP TEMPO FOR KCSG.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  91  74  92 /  20  40  20  30
ATHENS          73  90  71  95 /  30  40  20  30
GAINESVILLE     73  89  72  91 /  30  40  20  40
ROME            72  94  72  94 /  20  40  20  40
COLUMBUS        74  96  76  95 /  20  30  20  30
MACON           72  95  73  95 /  20  40  20  30
PEACHTREE CITY  70  92  70  91 /  20  40  20  30
CARTERSVILLE    71  92  71  92 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT AUG 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING FROM THE CAROLINAS INTO NORTH
CENTRAL PORTIONS OF GEORGIA AND ALABAMA WILL MEANDER ACROSS THIS
AREA THROUGH TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

.DISCUSSION...
A FRONTAL BOUNDARY MEANDERING ACROSS NORTH GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE
AIRMASS ESPECIALLY SOUTH OF THIS BOUNDARY WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 2000 TO 3000 RANGE AND
LIFTED INDICES RANGING FROM -2 TO -4. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS ALONG
WITH HEAVY RAIN. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL
BE SOUTH OF AN ATLANTA TO ATHENS LINE. THE BEST TIME FOR DEVELOPMENT
WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 5, 6:47 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 PM EDT SAT AUG 5 2006

GAZ022-033>035-037-047-052330-
647 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON...
BARROW...GWINNETT...FORSYTH AND FULTON COUNTIES UNTIL 730 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ALPHARETTA TO MONROE...MOVING NORTHEAST AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WALTON...OCONEE...BARROW...GWINNETT...FORSYTH AND FULTON
COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE PANNELL...MONROE...LOGANVILLE...LAWRENCEVILLE...
GRAYSON...DULUTH...BETWEEN...ALPHARETTA...SUWANEE...GOOD HOPE...BOLD
SPRINGS...MOUNT VERNON...DACULA...CAMPTON AND SUGAR HILL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 5, 7:07 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT SAT AUG 5 2006

GAZ022-023-034-052330-
707 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT...
FORSYTH AND HALL COUNTIES UNTIL 730 PM EDT...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE LANIER ISLAND...MOVING NORTH AT 20 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY
DOWNPOURS ACROSS GWINNETT...FORSYTH AND HALL COUNTIES...INCLUDING THE
CITIES OF SUGAR HILL...ROBERTS CROSSROADS...BUFORD...FLOWERY
BRANCH...LAKE LANIER ISLAND...CUMMING...OSCARVILLE AND COAL MOUNTAIN.
BOATERS ON LAKE LANIER SHOULD SEEK SAFE HARBOR NOW. GET OFF OF THE
WATER IMMEDIATELY AND WAIT UNTIL THE STORMS HAVE COMPLETELY PASSED
BEFORE RETURNING TO THE LAKE.
Special weather statement, Aug 5, 7:23 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT SAT AUG 5 2006

GAZ073-060000-
723 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BALDWIN COUNTY
UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILLEDGEVILLE...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BALDWIN COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE SCOTTSBORO...MILLEDGEVILLE...HARDWICK AND BROWNS
CROSSING. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 5, 7:26 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
726 PM EDT SAT AUG 5 2006

GAZ004-005-060000-
726 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WHITFIELD AND
MURRAY COUNTIES UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SUMAC TO 5 MILES WEST OF TILTON...MOVING
NORTHWEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITFIELD AND MURRAY COUNTIES THROUGH 800 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TILTON...SUMAC...
ETON...DAWNVILLE...CRANDALL...CHATSWORTH...DALTON...ROCKY FACE AND
VARNELL. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 5, 7:29 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT SAT AUG 5 2006

GAZ022-023-025-060000-
729 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JACKSON...
FORSYTH AND HALL COUNTIES UNTIL 800 PM EDT...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GILLSVILLE TO ROBERTS CROSSROADS...MOVING
NORTHWEST AT 30 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY
DOWNPOURS ACROSS JACKSON...FORSYTH AND HALL COUNTIES...INCLUDING THE
CITIES OF TALMO...ROBERTS CROSSROADS...PENDERGRASS...MAYSVILLE...
GILLSVILLE...CHESTNUT MOUNTAIN...CANDLER...BELMONT...FLOWERY
BRANCH...LAKE LANIER ISLAND...GAINESVILLE...OSCARVILLE...CUMMING...
COAL MOUNTAIN AND CHESTATEE. BOATERS ON LAKE LANIER SHOULD SEEK SAFE
HARBOR NOW. GET OFF OF THE WATER IMMEDIATELY AND WAIT UNTIL THE
STORMS HAVE COMPLETELY PASSED BEFORE RETURNING TO THE LAKE.
Special weather statement, Aug 5, 7:57 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT SAT AUG 5 2006

GAZ022-023-060045-
757 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FORSYTH AND
HALL COUNTIES UNTIL 845 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LULA TO COAL MOUNTAIN...MOVING NORTHWEST AT
20 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY
DOWNPOURS ACROSS FORSYTH AND HALL COUNTIES...INCLUDING THE CITIES OF
ROBERTS CROSSROADS...OSCARVILLE...LULA...LAKE LANIER ISLAND...
GILLSVILLE...GAINESVILLE...FLOWERY BRANCH...CHESTNUT MOUNTAIN...
CANDLER...BELMONT...CUMMING...CHESTATEE...COAL MOUNTAIN...MATT AND
CLERMONT. BOATERS ON LAKE LANIER SHOULD SEEK SAFE HARBOR NOW. GET
OFF OF THE WATER IMMEDIATELY AND WAIT UNTIL THE STORMS HAVE
COMPLETELY PASSED BEFORE RETURNING TO THE LAKE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:57 PM EDTSevere Thunderstorm WarningFFCDooly33 min
Aug 4, 11:54 PM EDTFlash Flood WarningFFCWebster3 hr
Aug 5, 3:58 PM EDTSevere Thunderstorm WarningFFCPike32 min
Aug 5, 4:44 PM EDTSevere Thunderstorm WarningFFCHenry31 min
Aug 5, 5:09 PM EDTSevere Thunderstorm WarningFFCCobb36 min
Aug 5, 5:20 PM EDTSevere Thunderstorm WarningFFCDeKalb25 min
Aug 5, 5:45 PM EDTSevere Thunderstorm WarningFFCCobb30 min
Aug 5, 6:03 PM EDTSevere Thunderstorm WarningFFCGwinnett27 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCFulton34 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCOglethorpe34 min
Aug 5, 6:32 PM EDTFlash Flood WarningFFCOglethorpe3 hr
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningFFCJackson30 min
Aug 5, 7:38 PM EDTFlash Flood WarningFFCGwinnett3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.